Illinois Journal of Mathematics

Homological dimensions in cotorsion pairs

Lidia Angeleri Hügel and Octavio Mendoza Hernández

Full-text: Open access

Abstract

Given a ring $R$, two classes $\mathcal A$ and $\mathcal B$ of $R$-modules are said to form a cotorsion pair $(\mathcal A, \mathcal B)$ in $\operatorname{Mod}R$ if $\mathcal A=\operatorname {Ker}\operatorname{Ext}^1_R(-,\mathcal B)$ and $\mathcal B=\operatorname{Ker}\operatorname{Ext}^1_R(\mathcal A,-)$. We investigate relative homological dimensions in cotorsion pairs. This can be applied to study the big and the little finitistic dimension of $R$. We show that $\operatorname{Findim} R<\infty$ if and only if the following dimensions are finite for some cotorsion pair $(\mathcal A, \mathcal B)$ in $\operatorname{Mod}R$: the relative projective dimension of $\mathcal A$ with respect to itself, and the $\mathcal A$-resolution dimension of the category $\mathcal P$ of all $R$-modules of finite projective dimension. Moreover, we obtain an analogous result for $\operatorname{findim} R$, and we characterize when $\operatorname{Findim} R=\operatorname{findim} R.$

Article information

Source
Illinois J. Math., Volume 53, Number 1 (2009), 251-263.

Dates
First available in Project Euclid: 22 January 2010

Permanent link to this document
https://projecteuclid.org/euclid.ijm/1264170849

Digital Object Identifier
doi:10.1215/ijm/1264170849

Mathematical Reviews number (MathSciNet)
MR2584945

Zentralblatt MATH identifier
1205.16005

Subjects
Primary: 16E10: Homological dimension 16G99: None of the above, but in this section

Citation

Angeleri Hügel, Lidia; Mendoza Hernández, Octavio. Homological dimensions in cotorsion pairs. Illinois J. Math. 53 (2009), no. 1, 251--263. doi:10.1215/ijm/1264170849. https://projecteuclid.org/euclid.ijm/1264170849


Export citation

References

  • L. Angeleri Hügel and F. U. Coelho, Infinitely generated tilting modules of finite projective dimension, Forum Math. 13 (2001), 239–250.
  • L. Angeleri Hügel and J. Trlifaj, Tilting theory and the finitistic dimension conjectures, Trans. Amer. Math. Soc. 354 (2002), 4345–4358.
  • L. Angeleri Hügel and J. Trlifaj, Direct limits of modules of finite projective dimension, Rings, Modules, Algebras, and Abelian Groups, LNPAM, vol. 236, M.Dekker, New York, 2004, pp. 27–44.
  • L. Angeleri Hügel, D. Herbera and J. Trlifaj, Tilting modules and Gorenstein rings, Forum Math. 18 (2006), 211–229.
  • M. Auslander and R. O. Buchweitz, The homological theory of maximal Cohen-Macaulay approximations, Societé Mathématique de France, Memoire 38 (1989), 5–37.
  • H. Bass, Injective dimension in noetherian rings, Trans. Amer. Math. Soc. 102 (1962), 18–29.
  • E. Enochs and O. M. G. Jenda, Relative homological algebra, De Gruyter, Berlin, 2001.
  • R. Göbel and J. Trlifaj, Approximations and endomorphism algebras of modules, De Gruyter, Berlin, 2006.
  • P. Eklof and J. Trlifaj, How to make Ext vanish, Bull. London Math. Soc. 33 (2001), 41–51.
  • K. Igusa, S. O. Smaløand G. Todorov, Finite projectivity and contravariant finiteness, Proc. Amer. Math. Soc. 109 (1990), 937–941.
  • O. Mendoza and C. Saenz, Tilting categories with applications to stratifying systems, J. Algebra 302 (2006), 419–449.
  • V. Mazorchuk and S. Ovsienko, Finitistic dimension of properly stratified algebras, Adv. in Math. 186 (2004), 251–265.
  • L. Salce, Cotorsion theories for abelian groups, Symposia Math. XXIII (1979), 11–32.
  • S. O. Smal\o, Homological difference between finite and infinite dimensional representations of algebras, Trends in Math., Birkhäuser, Basel, 2000, pp. 81–93.
  • J. Wei, Finitistic dimension and restricted flat dimension, J. Algebra 320 (2008), 116–127.